Checkpoint inhibitor-induced myocarditis and myasthenia grav
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Pembrolizumab, an immune checkpoint inhibitor (ICI), is an IgG4 antibody that blocks interaction between programmed cell death protein 1 and programmed death-ligand 1. Myocarditis, an immune-related adverse event, has been reported in thymic epithelial tumours. Pembrolizumab has also been associated with development/exacerbation of myasthenia gravis (MG).

A 70-year-old woman with metastatic thymic cancer presented to the hospital with shortness of breath, 21 days after initiation of pembrolizumab. She was diagnosed with ICI-related myocarditis and was subsequently intubated due to respiratory failure. A dual-chamber pacemaker was placed due to complete heart block with asystole. Her troponin levels were elevated, an electrocardiogram was suspicious for myocardial infarction, but coronary angiogram revealed normal coronary arteries and endomyocardial biopsy confirmed the presence of myocarditis.

Treatment was started with high-dose intravenous methylprednisolone and cardiovascular status improved. However, the patient was unable to be weaned from mechanical ventilation and tested positive for acetylcholine receptor binding/blocking antibodies due to de novo MG. After 50 days of hospitalization, she was discharged home in stable condition. A computed tomography scan was performed 6 weeks after pembrolizumab; results showed significant decrease/resolution of all measurable sites of metastatic disease in the lungs.

This is the first reported case of a patient developing single-agent pembrolizumab-induced myocarditis concomitant with new-onset MG after treatment for advanced thymic malignancy. Additional studies are needed to explore the association between myocarditis, MG, and ICI therapy.

Source: https://academic.oup.com/ehjcr/advance-article/doi/10.1093/ehjcr/ytaa051/5816799
Like
Comment
Share